MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. BIVONA CUSTOMIZED TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD, INC. BIVONA CUSTOMIZED TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF
Model Number HT14FS70NSC353N
Medical Device Problem Codes Material Fragmentation (1261); Inflation Problem (1310); Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/10/2020
Type of Reportable Event Malfunction
Event or Problem Description
Information was received indicating that the cuff to a smiths medical portex bivona custom tts standard hyperflex tracheostomy tube was reported to be inflating asymmetrically and using twice the amount of water to create a seal.The pilot balloon was also reported to be leaking.When the syringe was removed after inflation, the entire plastic syringe port was noted to come out of the pilot balloon leading to inoperability of the cuff and saline leaking out.The respiratory therapist was then able to push the plastic port back into the pilot balloon to reinsert into the patient.There was then some observed saline leakage upon cuff inflation.There were no reported adverse patient effects.
 
Additional Manufacturer Narrative
Other, other text: h3: two pictures of an inflation valve were provided for evaluation.The inflation valve appeared to be correctly sealed into the inflation balloon.The outer edge of the inflation valve appeared to be deformed on one side.One bivona custom tracheostomy tube was returned for evaluation.Visual inspection of the returned device confirmed that the inflation valve was seated correctly and that the portion of the valve that extends outside the balloon was deformed.The cuff on the device was unable to be inflated using the inflation valve in its current state since the tips of various sized syringes were unable to be inserted to actuate the valve.In order to inflate the cuff so the symmetry and inflation system could be checked, the deformed inflation valve was removed and another one was inserted into the balloon.The device inflated without issue.The device was leak tested and the cuff symmetry was measured.No leaks were detected for the entire device (e.G., balloon, airway line, neck flange, cuff, or lumen).Using a verified ruler (blue dot) the cuff symmetry passed the manufacturing specification of 1/3:2/3.No defects were identified with the device except for the deformity on the inflation valve.While the cuff was inflated, the non-deformed inflation valve was removed, and the original inflation valve was reinserted into the device.The inflation valve functioned and did not allow the fluid in the cuff or the balloon to leak.The investigation determined that it is unlikely that the deformity in the inflation valve was present when the device was released for distribution since all custom devices are 200% inspected for cuff symmetry and leaks prior to packaging and the inflation valve in its current state prevented the cuff from being inflated.Moreover, the complaint description details indicate that the device was able to be inflated.The investigation could not confirm whether the deformity in the inflation valve was caused by exposure to heat during reprocessing or force.

Brand Name
BIVONA CUSTOMIZED TRACHEOSTOMY TUBE
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
5700 west 23rd ave
gary IN 46406
MDR Report Key10271905
Report Number3012307300-2020-07303
Device Sequence Number16344668
Product Code JOH
UDI-Device Identifier10351688766038
UDI-Public10351688766038
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberHT14FS70NSC353N
Device Catalogue NumberHT14FS70NSC353N
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/23/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/19/2020
Supplement Date Received by Manufacturer10/23/2020
Initial Report FDA Received Date07/14/2020
Supplement Report FDA Received Date11/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1